Skip Navigation LinksHome > May 2014 - Volume 15 - Issue 4_suppl > ABSTRACT 593: ACUTE INTOXICATION DUE TO SYNTHETIC CANNABINO...
Pediatric Critical Care Medicine:
doi: 10.1097/01.pcc.0000449319.90832.07
Abstracts of the 7th World Congress on Pediatric Critical Care

ABSTRACT 593: ACUTE INTOXICATION DUE TO SYNTHETIC CANNABINOIDS IN ADOLESCENTS: A CASE SERIES

Besli, G.E.1; Ozumut, S.1; Yildirim, S.1

Free Access
Collapse Box

Author Information

1Pediatrics, Istanbul Medeniyet University, Istanbul, Turkey

Background and aims: Recently, use of synthetic cannabinoids is becoming increasingly popular among adolescents as an abused substance. They usually called as Bonzai or Jamaican Gold. Acute use of these drugs can cause adverse effects including altered mental status, cognitive dysfunction, tachycardia, myocardial infarction, and psychiatric symptoms such as anxiety, panic attack, hallucination or delirium. There is limited information in the pediatric population documented about their effects.

Aims: We aim to analyze the clinical presentation of acute synthetic cannabinoid intoxication with the presentation of five cases.

Methods: We present 5 patients with suspected acute synthetic cannabinoid intoxication between 12–17 years old. We evaluated records of the cases retrospectively.

Results: Four patients (80%) were male. Three patients were found unconscious lying down on the street and transported to our pediatric emergency department. All the patients presented with altered mental status at different levels. They all had mildly red conjunctivae and vomiting. Two patients had euphoria and confused speech. The other three patients had restlessness, agitation, hallucinations, panic attack and they were feeling like dying. One patient additionally had extremity numbness and disturbance of body perception. We did not detect any cardiac effect except transient sinusal tachycardia. All of them returned to their baseline neurologic status within 24 hours.

Conclusions: Although synthetic cannabinoids are illegal in Turkey, children can reach their cigarette form easily, especially in places nearby the high schools. We emphasize that emergency physicians should be familiar with the clinical manifestations of acute intoxication due to synthetic cannabinoids.

©2014The Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies

Login

Article Tools

Share